Skip to content
Dr Moser: again, car horn tinnitus!
avatar
Yanksgirl posted:
I'm going 'crazy' with this occuring daily and lasting for hours! My doctor is out of town! I called the office and his nurse said he calls in so she'll tell him what's going on but the horn sound is part of 'tinnitus' and Valium doesn't address that and she doesn't know what he will recommend. I know you have it and wonder if it gets this bad? I feel like screaming and instead, just cry! It lasted hours last night. Today the hearing is still gone in that ear and suddenly the horn sound started as we were coming home from the grocery store. I have the listener device in my ear to try to 'mask' it some, but it's so loud it's not masking it hardly at all. Any suggestions? If so, please advise. thanks.
Reply
 
avatar
Yanksgirl responded:
Dr. Moser--I just talked to my doctor's office again. He had called in and his nurse called me. She said he wants me to continue the 3 Valium only a day, and to add one more dose a day to my Trental and Maxzide. I currently take those two in the morning. He wants me to take one morning and evening now until I come in on the 14th of Aug. for another hearing test to see if it's improved at all. My 'horn sound' has become a loud roar and a really bad 'buzzing' sound now. I tried relaxing to some music and the sound has changed. It's still very bad but not the horn sound. I feel so very tired and my head hurts and I feel a bit 'dizzy' from it all. Just wanted you to have the latest news. yanksgirl
 
avatar
Rod_Moser_PA_PhD responded:
My tinnitus has never really gotten that bad, but it has increased in intensity lately. Your doctors adjustment in medications will hopefully help, or it least help you cope with reaction to the tinnitus.

Did you ever ask your doctor about what he will do next....if the medication does not help?

Thanks for the update, and your kind comments on the posting about the lysine.
 
avatar
Yanksgirl responded:
Thank you for your quick response, as usual! It relieves my anxiety to say the least. No I haven't asked him, but I plan to. I felt the need to comment on the lysine question, since I'd been trying it and got what I thought were good results but found out it was probably coincidence, as you had said. He had said to me before, that there was 'no surgery' to correct what I have. He did say if I develop true Meniere's, there are other options. He didn't elaborate. I have looked into the other options, and I hope I don't have to go the route of some of them. So sorry your tinnitus is getting worse. I do hope it doesn't develop into what I have. yanksgirl
 
avatar
Rod_Moser_PA_PhD responded:
You are correct...those "definitive" treatments for Menieres would be a last-resort approach. I certainly hope that you do not get to that position where you have to chose among those options.
 
avatar
Yanksgirl responded:
Well, Dr. Moser--yesterday, after only the one day of doubling my meds, I wakened with only mild tinnitus, my ear was a bit better (meaning I could actually make out what folks were saying on TV with my listener device) and without it, it didn't seem as 'closed up'. We went shopping and I enjoyed it (for the most part--though I got a bit lightheaded after awhile turning around in a department of a store). That eased when we left the store. I almost felt 'normal' for most of the day!

In the mid afternoon, I decided to take 1/2 Xanax because I was a bit 'anxious' because we were going to have company and I was concerned about my head acting up. That eased my anxiety (and I didn't take the 2nd Valium) which I could have taken, but don't take both at any time. I've had Xanax on hand for years for temporary anxious moments and a 30 day supply lasts me 3 mos. as I only take 1/2 tablet of a 5 mg. dose, when I do take it. So, it's not a 'regular med that I take.

Anyway, in the early evening my head had that 'lightheaded' feeling again but eased and I had a pretty good evening, just really tired by bedtime and the roaring in my ear was back but the usual kind, not the unbearable noise I mentioned earlier in my recent post.

I noticed it off and on all night when I wakened (due to taking the extra dose of Maxzide at bedtime) and this morning, it's there, not bad--but there and my ear is really closed off again it seems. Hearing is down to a minimum.

Also, I'm feeling pretty nauseated for some reason. I just ate a piece of 'ginger' candy that does help with that. I'm really depressed for some reason--want to just let go and cry--but am afraid it would make it all worse. I do have to sometimes, when this just gets to be 'too much'.

Is this just some of the 'symptoms' of what one goes thru with this? I had hoped the extra meds had really done a 'miracle' yesterday, and I guess my feeling this way this morning, has sort of 'set me back'.

However, I still don't have the 'loud horn noise' and for that I'm grateful! I plan to 'get busy' and try to get my mind on other things, but 'boy' is this thing 'getting to me'! Just needed to 'unload' I guess. I'm sure I'll be better as the day wears on. yanksgirl
 
avatar
Rod_Moser_PA_PhD responded:
Do NOT let tinnitus and your other ear-related symptoms define your life! Several of my friends are have cancer and I saw good t-shirt the other day: "I have cancer, but cancer does not have me." Those of us with tinnitus really need this same attitude. My friend with terminal brain cancer would trade me for my tinnitus, I am sure. I am hearing loud ringing right now, but it tells me I am alive. I can also hear six little puppies squeeking behind me, so I tend to focus on this happy noise instead.

Sure, there are going to be days when things are bad and the symptoms are more than we can emotionally handle, and yes, medications will help. Even anti-depressants have been used for controlling tinnitus, so if your depression is getting to the point where you need some help, then please...please discuss this with your doctors.

We have to always be greatful for those "good days", but we can't let the bad days get us down. You can unload on this board anytime.....
 
avatar
Yanksgirl responded:
Dr. Moser, I have some friends who also, I'm sure would trade with me due to life threatening illnesses. You're so right and when I get so down, I try to be thankful for the health I do have, rather than what I don't have.

Still, when you waken as I did the last two nights due to the awful roaring in your ear, and have the nausea that keeps you awake for a couple of hours, then subsiding after some ginger, and then waken in the morning with the same thing, I have to 'try hard' to think how blessed I am. I need reminding and you did that. Thanks.

ps: wondering if doubling on the Maxzide (now 50 mg. a day) could be causing the weakness, lightheadness and nausea that has been bad the last 4 days I've been on the double dose?

I usually have moderate high b/p, and wonder if it's dropped alot with this dosage? I think I may stop in at the Urgent care near here to get b/p checked (they don't charge for that). I can also do it at Wal-mart but want a correct reading for sure.

I'll be glad when I get my hearing tested this next Friday and hopefully get to see my doctor afterward.

Yesterday was a good morning--attended church, then later we went to a home for fellowship and I was miserable due to the light headed feeling that had suddenly come on and my ear completely shut down and the loud roaring going on, and the nausea it brought.

Couldn't wait to get home and in bed. So, as you say, I have to keep telling myself to 'count your blessings'. Thanks for listening.
 
avatar
Rod_Moser_PA_PhD responded:
You need to ask your doctor about that change in Maxide. It should not have increased your tinnitus, though, but it certainly can drop your blood pressure and result in some fatigue. Unlike other diuretics, this should not lower your potassium levels.
 
avatar
MaryLatin replied to Rod_Moser_PA_PhD's response:
So, is the car horn part of tinnitus? I had an MRI Friday and actually sort of hoped that I have a tumor, so they can get rid of it. What is the "cure" for this disturbance? The car horn sound is very loud and keeps me awake.


Helpful Tips

help
An_251960 pls hv u found a solution? Am currently passing 2thru d same problem. pls help. More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.